Advice please!!

Hi. My doctor agreed to test my ft3/4. I went for my results today and was told they were all fine. The GPS advice to help with my symptoms...... Eat Marmite and walk to the postbox 3 times a week!!!! I was waiting for the camera man to jump out and say surprise!!!

I left his office and requested to see another "real" doctor. 30 minutes later I saw one. She looked at my current levels which are:

Ft3- 3.9

Ft4- 20.4

Tsh- 0.36

She said my ft3 is on the low side and ft4 on the high side and therefore my levothyroxine level needs to be reduced. Was taking alternately 100 one day 125 the next. She has reduced it to 100 daily. I have to return for another blood test in a month. She's requested a TFT. Will this include ft3/4 or just tsh??

I had a total thyroidectomy last October after being overactive for the 4th time. I'm currently feeling very exhausted all day despite getting plenty of sleep. My heart rate is high and I'm feeling like I have adrenaline rushing through my body all the time making me feel anxious.

10 Replies

oldestnewest
  • You will need to cut way back on your t4 meds. You are not converting your t4 to active t3 very well, which will leave you hypo. You would have a high reverse t3. You may very well be t4 toxic, which would cause the symptoms that you are having. When your t4 is cut, your ft3 levels will go down some too. You need to have t3 added to the mix here.

  • "She said my ft3 is on the low side and ft4 on the high side and therefore my levothyroxine level needs to be reduced."

    This "doctor" wants your ft3 to drop even lower? What a sadist!

    Did she suggest giving you some T3 to raise your levels? Somehow I think I can guess the answer.

  • To start with she said we need to increase your levo, then said but you have symptoms of having too much. She then looked in a book and said t3 low, t4 hi we need to lower the dose. Are you saying this will lower my ft3 even more??? I find this very confusing! I thought it would lower my t4 then raise my t3. Is it possible that I'm not converting t4 correctly??

  • I just looked at the ranges you quoted lower down, and I can see no justification for reducing your levo or your T4. Your T4 level is in range and isn't even threatening to go over the top of the range.

    Lowering your T4 is unlikely to improve the way you feel although I suppose it might be worth a trial for a week or two if you can stand it.

    I suspect that you might need medication which either provides all the thyroid hormones you need (i.e. NDT) or you need both T4 and T3 in order to feel well. If your doctors won't help you you might need to self-medicate.

    In the meantime, if your levels of minerals and vitamins are low this will make you feel dreadful and can have bad effects on the heart. I developed sinus tachycardia (very fast heart rate) last year, and my blood pressure was all over the place. I needed iron, desperately. My ferritin wasn't even under the range yet this happened, so don't assume that just being in range is sufficient to prevent problems - you need levels to be at least mid-range and, for some nutrients, being high in range is best.

    Have you ever had ferritin, serum iron, vitamin B12, vitamin D and folate checked out? They all contribute to helping the body convert T4 to T3, I think. Your doctor should agree to test all of them, although getting iron tested can be difficult. Get the results, including the reference ranges, and post them here.

    Another possible problem... Have you ever done an adrenal stress profile saliva test? This one?

    gdx.net/uk/product/27

    If your cortisol levels are out of whack (low OR high) it has a huge impact on overall health, anxiety levels, adrenaline spikes etc...

    stopthethyroidmadness.com/a...

    I would strongly recommend that you check out your adrenal health. Getting it right can make a huge difference.

  • Bagpuss well done for demanding to see a second Dr after that pronouncement!

    You haven't provided the lab ranges (figures in brackets) for those blood results, do you have them? We can then see where, exactly, the T3&4 results sit. However it looks like your T4 is at or near the top of the range and T3 seems definitely low, but I can't agree that you should "cut way back on your T4 meds". As humanbean suggests, it may be that an addition of T3 could be the thing you need: when I was taking 125mcg T4 and started to feel poorly after years of mono therapy, being prescribed 20mcg T3 in addition to the T4 made a dramatic difference.

  • The ranges are :

    Ft3 (n3.9-6.3)

    Ft4 (n12-22)

    Tsh (n0.27-42)

    Can I get t3 on perscription? The doc was talking about another patient she has who got it herself and self medicated!

  • So your T3 is right at the bottom and your T4 is within range, so based only on those results in isolation, there seems to be no need for any reduction of meds. But you are feeling exhausted whilst your heart rate is high - is that based on a visit to the GP or are you checking BP and pulse comfortably at home? (And when I take mine at home, I take it twice because the first time readings are normally elevated due to the anticipatory effect lol!) You can get very different readings with the GP because of the white coat syndrome! But the mind is a powerful thing and sometimes it's difficult to differentiate whether we're feeling anxious because of the hyper-type experiences of our body, or feeling the bodily stuff because of our anxiety!

    Yes you can definitely have T3 on prescription, I am prescribed 20mcg daily, but as there is a considerable differential between the cost of Levothyroxine and the cost of Liothyronine, many GPs refuse/resist prescribing it. I had to threaten a formal complaint against my GP before I got it five years ago.

    It can be purchased privately without prescription, which others may advise you on by PM, I am currently self medicating on NDT bought online.

  • Here are the symptoms of anxiety, do they sound like any of your your symptoms:

    "Anxiety is not just nervousness. There are both psychological symptoms and physical symptoms. It's not uncommon for those with anxiety to experience:

    Rapid heartbeat (heart palpitations)

    Excessive trembling and sweating

    Nausea and dizziness

    Chest pain and headaches

    Weakness in the limbs and muscle tension

    There are even less common physical symptoms like rashes, anxiety after food, and a feeling of choking."

    It may be that your adrenalin-rush symptoms are indicative of anxiety rather than over medication which would leave you room for increasing meds, either a little T4 as your GP originally thought, or the addition of T3. But as I said before I don't agree with "cutting way back on your meds" as being the way to go.

  • Again, now looking at the ranges, you are not converting well, as i said. Your ft4 is near the top of the range, yet your ft3 is at the bottom. In this case you would lower t4 and add t3. Yes, when you lower the t4 your t3 levels come down, because you do convert some. Your t3 comes from conversion of t4. Your symptoms could be coming from the high level of t4, most of which is pooling in tour blood. If i had a t4 that high, i would be in bad shape.

  • It's only been a week and I'm feeling even more tired! I feel like I've taken some sleeping pills but fighting to stay awake. Not easy when I have a 19m old to entertain all day!! My next blood test is 3 weeks away!

You may also like...